Announcement

Announcement Module
Collapse
No announcement yet.

Depression HELP!

Page Title Module
Move Remove Collapse
X
Conversation Detail Module
Collapse
  • Filter
  • Time
  • Show
Clear All
new posts

  • Depression HELP!

    My husband just finished his second long week. He of course feels unwell with a constant "pit" feeling in his stomach and smells set him off. I know this and the chemo can make him feel mentally unwell too. But I am concerned about him. I'm wondering if his meds are contributing to the depression he is in. He is on Olazapen once daily during the 5 day weeks only. And he's taking generic Zofran every 8 hours and Reglan every 6 hours. Anyone have any insight on this? We see the Dr. Before his bleo Tuesday but I think I may call him tomorrow. My husband is the most easy going no worries guy and has never had anxiety or depression even in the slightest. So this is very hard. He keeps telling me he can't do the third round. He is distancing himself from me and our 2 year old and everyone else. Not answering calls or texts. I asked if he had any harmful thoughts he said no but he definitely agreed he's depressed and mentally not feeling well. Any help on this subject will be greatly appreciated.

  • #2
    Hey,

    I’m sorry you’re going through this. I don’t have any answers but I can share my experience. I was so nauseas and vomiting that I didn’t want to talk to anyone let alone my family. I was in self preservation mode and that means just trying to get through it. I had a 1 yr old and I didn’t want him around as I was really worried he would get me an infection hat would put me in the hospital. Just being there and not expecting too much out of him for next weeks may be the best
    way to show you care. This is probably some of the most vulnerable time in his life- some people don’t want to show that side to others.

    Another thing I learned is that you go through many stages of grief and reckoning when you get cancer. From shock to why me? to depression. Part of it may be to wallow in some self pity and isolation for a while.

    Keeping the docs or nurses informed is a good idea.
    Age 31 - Portland, OR
    01NOV16- Pain in right testicle, palpable mass
    13NOV16- R I/O. Markers normal
    27NOV16- Stage Ia non-seminoma, 1.3cm, 100% EC, no LVI
    06DEC16 - CT scan clear
    09DEC16 - Started 1xBEP. Neutropenic at day 15; Worst part for me was bleo (allergic).
    03JAN17- Ended 1xBEP; start surveillance
    18MAR17-2nd pathology report shows 90% EC , 10% seminoma

    Comment


    • #3
      Why is he taking an antipsychotic medication? (I assume you meant Olanzapine?) Also, I wasn't taking any meds on a schedule like that I only took anti-nausea meds as needed for a few days after my long week. A quick search on Reglan has me wondering why he's taking it? Depression is a listed side effect, by the way.
      Jan, 1975: Right I/O, followed by RPLND
      Dec, 2009: Left I/O, followed by 3xBEP

      Comment


      • #4
        Yes, Olanzapine. I questioned it myself and found out that it can be helpful for nausea with chemo drugs. It's a very small dose and only taken during his long weeks, once a day. This second round has been terrible on him. Nausea wise and he takes all meds in hopes they'll help. They changed him up yesterday and gave him the dissolving zofran along with a compazine and dexamethasone He hasn't eaten well and barely drank since Saturday. He has no relief with his stomach. They're giving him fluids today with his bleo along with some emmend. I did see that on the Reglan. He took him off of it as it was only causing diahrea it seems. I think his depression would be mostly gone if he could just feel better. Just have some relief and not feel sick. It's just hard navigating this emotionally and physically.
        Last edited by ShawnsWife; 07-10-18, 11:28 PM.

        Comment


        • #5
          I know just how you feel. My husband is a very upbeat happy guy and seeing him go through depression was deeply unsettling. He also complained of that odd "pit" feeling in his stomach. As hard as it was it did pass and he is getting back to his old happy self now. He carries heartache from the experience, and probably always will, but it does not dominate him anymore.

          His nausea was pretty well controlled on zofran and lorazapam which is generic ativan. Lorazapam was the most helpful for him. It helped with the anxiety which was contributing to his depression, helped him sleep, and helped the nausea without causing side effects like the zofran (headache, constipation).

          If your husband isnt taking the lorazapam maybe you could ask to try it and see if it helps? He received a liquid push of it whenever he was at the hospital getting infusions and he had a prescription for tablet to take at home as well.

          As for the pit in the stomach thing it didnt go away until after treatment. But things like ginger tea, slippery elm tea, yogurt (and any other probiotic foods), digestive enzymes (get at the health food store), helped some. Also eating oatmeal with banana and mild soups were easy on the tummy. Drinking tons of water was really helpful too although he hated it and never wanted to, he was glad he did.

          I would also say any exercise he can get would be helpful. My husband would take just a short walk everyday (at the urging of the doctors) and just like the water, he hated it but it helped.
          2/7/18- Husband diagnosed
          2/12/18- I/O- Stage 1b 99% embryonal carcinoma 1%seminoma/yolk -CT's clear -All markers in normal range
          3/12/18-4/1/18 Adjuvant BEPx1

          Comment


          • #6
            It sounds like he might be overmedicated? Is he on all of these things because of chemotherapy, or was he on some of them before? I never had any anxiety or depression issues before cancer either, but it comes with the territory to be there after, whether medicated or not. I would consult with his oncologist and STOP some of the meds he's on, assuming these are all for the chemotherapy. You can't necessarily just stop some of these though, and might need to taper, so check with his doc(s).
            Young Adult Cancer Survivorship by Steve Pake
            April is Testicular Cancer Awareness Month!
            www.stevepake.com
            Feb 2011, Stage IIB, 4xEP, RPLND, PTSD
            My Survivorship Thread | All of my Blogs
            C
            ONTACT ME ANYTIME!

            Comment


            • #7
              Sorry you are dealing with this on top of everything else. Some good suggestions. It could be medication side effect or possibly the emotional fallout of chemo. Every man is different, but my son certainly had emotional issues during and post treatment.
              Son Grant
              dx 12/21/16 at age 17

              BEP x3
              Post Chemo CT Scan on 3/28/17 still showed a few nodes over 2 cm
              2nd Post Chemo CT Scan on 4/27/17 showed all nodes still over 2cm
              Post Chemo RPLND 5/8/17: Periaortic Teratoma, Intraaorticaval Teratoma, and Paracaval Teratoma found.

              Comment


              • #8
                I had pretty bad tummy issues (similar “pit” feeling) pretty early on during chemo like your husband. I never had acid reflux before and I started having it right away in the second week of cycle 1. I cycled through tums, zantac, maalox, pepcid before I finally got amazing relief from Prilosec (OTC). It was like night and day, and I never had tummy issues again for the rest of chemo.

                Simple foods is also really important. Don’t eat a lot of red meat, and always cook your veggies (raw veggies are a huge burden on the tummy, not to mention the fact that you can’t eat them anyways during chemo).

                Comment


                • #9
                  Hmmmm, I wasn't given any food restrictions & ate whatever sounded good to me, even though it might not have been good *for* me (chocolate always sounded good to me )
                  Jan, 1975: Right I/O, followed by RPLND
                  Dec, 2009: Left I/O, followed by 3xBEP

                  Comment


                  • #10
                    I think your husband should definitely think about stopping the Reglan (metoclopramide) for a bit. I felt terrible for a few days after starting chemo - I didn't really feel tired but I was just staring at walls because I didn't even have the attention necessary to browse Youtube on my phone etc. Some research showed that metoclopramide can cause symptoms like those I was experiencing. After stopping the metoclopramide, I felt perfectly fine again after a few days. The Zofran was enough to keep nausea down to a reasonable level.

                    In Singapore, where I was receiving treatment, there are strict guidelines regarding the prescription of metoclopramide, due to its potential side effects. The psychiatric side-effects of metoclopramide are well known and there is even a documented case of it leading to suicide: http://ispub.com/IJGE/5/2/10427

                    Of course, stopping the metoclopramide might not make any difference, but I think it's worth consideration.

                    Comment

                    Working...
                    X